Alteplase Induced Angioedema: A Case of a Life-threatening Adverse Effect to a Life-Saving Medication
A sixty-eight year old female with history of hypertension presented to the emergency department with one hour of right hemianopsia with right-sided numbness and weakness. Vital signs were significant for hypertension at 209/63. Physical exam revealed a right facial droop, decreased right visual field, weakness of the right extremities, decreased sensation of right extremities, and limb ataxia. Computed tomography (CT) of the head showed no acute intracranial hemorrhage. With concern for ischemic stroke, patient received alteplase after administration of labetalol and hydralazine to lower her blood pressure. Thirty minutes after administration of alteplase, she developed upper lip, tongue, and facial swelling and soon thereafter developed stridor. She was given diphenhydramine and solumedrol and was subsequently intubated for airway protection. She was admitted to the intensive care unit and ultimately underwent tracheostomy due to persistent laryngeal edema.
Orolingual angioedema occurs in one- to five-percent of patients treated with alteplase. When it does occur, it is usually mild and transient. In this case, however, the patient had severe orolingual angioedema which necessitated emergent airway protection. Treatment for severe orolingual angioedema includes antihistamines, corticosteroids, and intubation in patients that develop stridor. Patients taking angiotensin converting enzyme (ACE) inhibitors who also receive alteplase may be at higher risk. In this case, she was also on an ACE inhibitor which may have contributed to the severity of her angioedema. Here, we present a rare and severe adverse effect to a life-saving medication.
Sczepanski M, Patel V. Alteplase induced angioedema: A case of a life-threatening adverse effect to a life-saving medication. American College of Physicians (ACP) Resident’s Day, Sterling Heights, MI, May 5, 2017.